Dog Forum banner

1 - 6 of 6 Posts

·
Registered
Joined
·
6 Posts
Discussion Starter #1
Looking for anyone who has had experience with a dog on Baytril (Enrofloxacin). The tablets are chewable tasty tabs but my very picky dog absolutely refuses to chew them. Should I crush them before giving them to him or just make him swallow them whole? He's on them for 6 weeks for a very bad prostate infection and UTI and it's been a nightmare trying to give them to him every day. They also make him so nauseous. He throws up every day. Usually it's just liquid and is more of a regurgitation but today he's heaving and throwing up food. That's one of the side effects of this drug unfortunately. I hate the idea that he has to go through this for 4 more weeks. :( Does a chewable tablet take more time to break down in his stomach if swallowed whole? :ponder: Thanks for any advice. I've looked it up online but can't really find any info about crushing vs swallowing whole.
 

·
Registered
Joined
·
357 Posts
My puppy was on Baytril for 6 weeks. Even though it had the chance of causing joint problems in a growing puppy, the vet thought it was worth the risk because of it being a strong antibiotic that could kick a persistent infection. My dog ate them just fine and didn't have any side effects like you're talking about. If you haven't already, you need to contact your vet and let them know that your dog is throwing up. Throwing up could be a symptom of another symptom that the pills are causing, and you need to find out. In addition, if he's throwing up he may not be getting the benefits of taking them to begin with.
 

·
Registered
Joined
·
379 Posts
I would talk to your Vet about a different antibiotic. I'm sure there are others that would do the job, that would not make him so sick.
I agree. If you dog can't keep the medication down it will not help the infection. The other choice would be to ask for medication to coat and protect the stomach aka Carafate.
 

·
Registered
Joined
·
6 Posts
Discussion Starter #5
Thanks for the replies. I did tell the vet that he was throwing up and was told that was a normal side effect with Baytril. Good news is he hasn't thrown up in two days and has been acting like his normal happy self. When he did throw up it was a good 8 to 10 hours after taking the medicine. He takes it every night at 11pm. The day I wrote the post (two days ago) he vomited twice and felt bad all day. Every time before that it was just more of a regurgitation. No heaving and nothing in the vomit. He would just be standing there and would open his mouth and let the liquid come out. The vet said this is the best antibiotic for him as he had a very bad prostate infection and a UTI. He was on antibiotics for the prostate in May (amoxicillin) and the infection came back. I think having him swallow the whole pill was a little hard on his stomach. I've been crushing it and mixing it with water and giving it to him with a syringe the last two nights. He hates it but at least that way it's already broken down when it gets in his stomach.
 

·
Registered
Joined
·
1,279 Posts
I had a very sick diabetic cat that had to be on baytril for a bad abscess. It's very strong and there's a risk of it causing blindness. He wasn't on it for four or six weeks only ten days to two weeks.
I'd be concerned about the use of it for so long, there's other strong antibiotics that don't risk sight.
My cat would vomit from all liquid syringed meds and since I was used to giving him subcutaneous insulin shots twice a day with no problems, his vets would find injectable subcutaneous medication I could give him.
Baytril is one of the few antibiotics that can be given as a subcutaneous injectable shot. Tortured the poor cat much less and much easier for me was easy.
 
1 - 6 of 6 Posts
Top